Virginia, 2004

Flash Flooding and Damaging Winds in Virginia, June 10, 2004

June 10, 2004 · NWS AKQ · 5 events in 5 counties and zones

3 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 10, 2:14 PM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 10, 2:14 PM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
314 PM EDT THU JUN 10 2004

.SYNOPSIS...
HZY/VRY WRM/HUMID CONDS CONTG ATTM...LASTING INTO FRI AFTN (SRN PRTN
OF FA). SFC CDFNT CONTS TO MAKE GRDL PROGRESS S TO NR MASON-DIXON LN
ATTM...W/ WK PRE-FNTL TROF FM CNTRL DELMARVA TO SCNTRL VA. SFC CDFNT
MVS SLOLY S TNGT THRU FRI...B4 SETTLING SUFFICIENTLY S AND SW OF FA
SAT. SFC HI PRES BUILDS FM SE CANADA TO SE NEW ENG BY LT WKND...THEN
SFC FNTL BNDRY RETURNS N MON INTO TUE...B4 NEXT CDFNT CRSS RGN FM
THE WNW BY (NEXT) WED (AFTN).

&&

.DISCUSSION...
ONLY ISLTD CNVTN NR RIC ATTM...W/ BULK OF CNVTN CONFINED TO JUST E
OF FOOTHILLS. NOTHING TOO IMPRESSIVE ON RDR ATTM...XPCTG ISLTD (SSE
SXNS)...SCTD ELSW THRU THE ERY EVE HRS (AND LCLLY HVY RA)...B4
WANING AFT LOSS OF HTG. WL WATCH FOR ISLTD PULSE-TYPE SVR. TMG OF
SFC CDFNT SETTLING S THRU RGN LT TNGT AND FRI...CREATES FCST
(TEMP/WND) CHALLENGES. ADDING TO THOSE CHALLENGES IS PTNTL MID/UPR
LVL SYS IN NW FLO ALOFT PASSING THRU RGN BY AFTN/EVE HRS...LEADING
TO PSBL MR WDSPRD PCPN. VRY LIKELY TO WIDE RANGE OF TEMPS FRI...60S
LWR MD ERN SHR...NR 90 INTR NE NC.

PARTIAL CLRG FM THE NNE DURG SAT AS SFC HI PASSES BY TO THE NNE OF
RGN. ? RMNS HOW MUCH/IF ANY MARINE LYR (CLDNS) MIGHT THERE BE BY SAT
NGT INTO SUN AS SFC WNDS START TO TURN MR ESE. FOR NOW...PLAYING IT
PCLDY/PSNY (SAT NGT/SUN).

NEXT WK LOOKS TO BEGIN UNSETTLED AS WRMFNT PUSHES NNE THRU RGN
MON/MON NGT...FOLLOWED BY CDFNT BY WED.

&&

.MARINE...
NO SGFNT WX (OTR THAN ISLTD/SCT TSRAS) THRU FRI...DVLPG SCAS FRI NGT
INTO SAT.

&&

.AVIATION...
ISLTD LIFR/MVFR IN CNVTN TNGT...OTRW VFR INTO FRI MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   69  70  59  72 /  40  60  60  10
OXB   68  69  58  68 /  40  60  60  10
WAL   71  72  60  71 /  30  60  60  20
FVX   71  83  64  73 /  40  60  60  30
RIC   70  81  64  73 /  30  60  60  30
PTB   71  84  65  73 /  30  60  60  30
AKQ   69  84  66  73 /  30  60  60  30
PHF   70  80  66  71 /  30  60  60  30
ORF   72  70  67  70 /  20  60  60  30
ECG   72  85  67  72 /  20  60  60  30
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

25/44
Hazardous weather outlook, Jun 10, 4:34 AM EST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
534 AM EDT THU JUN 10 2004

MDZ021>025-VAZ048-049-062>064-071>078-082>086-099-100-110930-
ACCOMACK VA-CAROLINE VA-CHARLES CITY VA-DORCHESTER MD-ESSEX VA-
FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-
INLAND WORCESTER MD-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-
LOUISA VA-MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-RICHMOND VA-SOMERSET MD-
WESTMORELAND VA-WICOMICO MD-
534 AM EDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN
VIRGINIA...AND THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING.

NCZ012>017-030>032-102-VAZ060-061-065>070-079>081-087>098-110930-
AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-
CHESTERFIELD VA-CHOWAN NC-CUMBERLAND VA-DINWIDDIE VA-
EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-HERTFORD NC-
ISLE OF WIGHT VA-JAMES CITY VA-LUNENBURG VA-MECKLENBURG VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-
PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK VA-
534 AM EDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
VIRGINIA...AND NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

In the hours before

Special weather statement, Jun 10, 4:04 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT THU JUN 10 2004

VAZ060-066-067-102130-
LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
504 PM EDT THU JUN 10 2004

...STRONG THUNDERSTORM MOVING ACROSS PRINCE EDWARD COUNTY...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMPDEN SYDNEY...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WARSHAM...AND...BRIERY CREEK LAKE
AT 510 PM EDT...PRINCE EDWARD STATE FORES AT 525 PM EDT...PRINCE
EDWARD LAKE...AND...TWIN LAKES STATE PARK AT 530 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Jun 10, 4:30 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT THU JUN 10 2004

VAZ060-066>068-079-080-102200-
AMELIA VA-BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-NOTTOWAY VA-PRINCE
EDWARD VA-
530 PM EDT THU JUN 10 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHEAST OF CREWE TO 6
MILES WEST OF VICTORIA...OR FROM 7 MILES SOUTH OF AMELIA COURTHOUSE
TO 6 MILES WEST OF VICTORIA...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR VICTORIA AROUND 540 PM EDT...MANNBORO
AROUND 545 PM EDT...KENBRIDGE AROUND 555 PM EDT AND BLACKSTONE
AROUND 600 PM EDT.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. ALSO...RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

44
Special weather statement, Jun 10, 4:48 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT THU JUN 10 2004

VAZ074-076-078-102215-
ESSEX VA-LANCASTER VA-RICHMOND VA-
548 PM EDT THU JUN 10 2004

...STRONG THUNDERSTORM MOVING THROUGH ESSEX COUNTY...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAPPAHANNOCK...MOVING SOUTHEAST AT 35 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR EMMERTON...AND...BOWLERS WHARF
AT 555 PM EDT...TIDEWATER...AND...SHARPS AT 600 PM EDT...DOWNING AT
605 PM EDT...SOMERS...AND...MORATTICO AT 610 PM EDT...NUTTSVILLE...
AND...LIVELY AT 615 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THIS STORM.

REILLY
Special weather statement, Jun 10, 5:02 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 PM EDT THU JUN 10 2004

VAZ065-066-079-102230-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
602 PM EDT THU JUN 10 2004

...STRONG THUNDERSTORM MOVING ACROSS LUNENBURG COUNTY...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KENBRIDGE...MOVING SOUTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BACONS FORK...AND...DUNDAS AT 610
PM EDT...GILLS CORNER AT 615 PM EDT...MEREDITHVILLE...AND...EXIT 24
ALONG I 85 AT 625 PM EDT.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING STIKES CONTINUE WITH THIS STORM. LOCALLY HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

44
Special weather statement, Jun 10, 5:20 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
620 PM EDT THU JUN 10 2004

VAZ067-079-080-087-088-102245-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-NOTTOWAY VA-SUSSEX VA-
620 PM EDT THU JUN 10 2004

...STRONG THUNDERSTORM NEAR THE BRUNSWICK DINWIDDIE COUNTY BORDER...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF MCKENNEY...MOVING EAST AT 45 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR RAWLINGS AT 625 PM EDT...EXIT
39 ALONG I 85...AND...MCKENNEY AT 630 PM EDT...WHARFS STORE AT 635 PM
EDT...FIELDS CROSSROADS AT 645 PM EDT.

WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THIS STORM.

REILLY
Special weather statement, Jun 10, 6:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT THU JUN 10 2004

NCZ017-102-VAZ097-098-102330-
CHESAPEAKE VA-EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
702 PM EDT THU JUN 10 2004

...STRONG THUNDERSTORMS OVER VIRGINIA BEACH AND OUTER BANKS
CURRITUCK...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM VIRGINIA BEACH...SOUTH INTO
OUTER BANKS CURRITUCK...WITH THE STRONGEST PART OF THE STORM LOCATED
JUST OFFSHORE...NEAR THE NORTH CAROLINA...VIRGINIA...BORDER. THE
STORMS WERE DRIFTING SOUTHWEST AT 5 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR FENTRESS AROUND 715 PM EDT...MUNDEN AROUND 725 PM EDT
AND  HICKORY AROUND 730 PM EDT.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM...ALONG WITH HEAVY RAINFALL.

REILLY

The radar

The Norfolk radar (KAKQ), 75 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Richmond (C)

When
June 10, 6:45 PM EST to 7:15 PM EST
Where
Richmond (C) County, Richmond
Reported by
EMERGENCY MANAGER
Coordinates
37.554, -77.460 (the zone’s center; the record gives no point)

In the Shockoe Bottom area, several restaurants were flooded along with street flooding.

Flash Flood, Henrico

When
June 10, 6:45 PM EST to 7:15 PM EST
Where
Henrico County, 3 mi WSW of Sandston
Reported by
EMERGENCY MANAGER
Coordinates
37.458, -77.296 (the zone’s center; the record gives no point)

High water on Bikerstaff Road and 7400 block of Strath Road. Road washed out at Ocano Drive.

Thunderstorm Wind, Isle of Wight

When
June 10, 6:55 PM EST
Where
Isle of Wight County, Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.983, -76.633

Three trees down sheared 15 feet up along Smithfield Boulevard near Hunter Way.

Flash Flood, Portsmouth (C)

When
June 10, 7:15 PM EST to 7:45 PM EST
Where
Portsmouth (C) County, Portsmouth
Reported by
TRAINED SPOTTER
Coordinates
36.837, -76.308 (the zone’s center; the record gives no point)

Six inches of water across road at Airline Boulevard and I264. One foot of water across road at intersection of Oregon and Dakota Roads.

Thunderstorm Wind, Suffolk (C)

When
June 10, 7:30 PM EST
Where
Suffolk (C) County, Suffolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -76.583

Two trees down in the vicinity of Trumpet Drive and Okelly Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411984, 5412061, 5411981, 5411982, 5411983.